Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 24, 2020, 3:32 AM MDT for 4 counties in Montana. It took effect at Jul 24, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2020, 3:32 AM MDT (09:32 UTC)
- In effect from
- Jul 24, 2020, 12:00 PM MDT
- Expired
- Jul 24, 2020, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
851 WWUS85 KTFX 240932 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 332 AM MDT Fri Jul 24 2020 MTZ112-250300- /O.UPG.KTFX.FW.A.0002.200724T1800Z-200725T0300Z/ /O.NEW.KTFX.FW.W.0004.200724T1800Z-200725T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 332 AM MDT Fri Jul 24 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 112... The National Weather Service in Great Falls has issued a Red Flag Warning for low relative humidity and gusty winds, which is in effect from noon today to 9 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 112. * TIMING...Friday noon through Friday evening. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 18 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
1 follow-up statement
337 WWUS85 KTFX 250249 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 849 PM MDT Fri Jul 24 2020 MTZ112-250400- /O.EXP.KTFX.FW.W.0004.000000T0000Z-200725T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 849 PM MDT Fri Jul 24 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 112... Humidity have begun to moderate with the loss of daytime heating. Humidity values will continue to moderate into the overnight hours tonight. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 23, 8:52 PM MDT, 6 hours 40 minutes earlier.
Area forecast discussion, Jul 23, 8:52 PM MDT, 6 hours 40 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 852 PM MDT Thu Jul 23 2020 .UPDATE... Main update was to decrease shower/thunderstorm coverage across the forecast area this evening as the airmass becomes less unstable. A few lingering showers over the northeast part of the area (including the Havre area) will continue to move northeast out of the area. Scattered thunderstorms over Southwest Montana will also decrease over the next few hours. However, short-range, high-resolution models indicate that a disturbance may move northeast from Jefferson County through the Lewistown area from after midnight through Friday morning. Have therefore added a mention of isolated showers to those areas. Otherwise, clearing skies overnight should allow patchy fog to form in the southwest valleys, especially where precipitation occurred today. Coulston && .SYNOPSIS... Scattered showers and thunderstorms will decrease overnight across the region. A few more showers and thunderstorms may then move over Southwest Montana during the afternoon and evening hours of Friday and Saturday. Temperatures will also remain near to a bit cooler than normal through Sunday, but a return to hot temperatures is expected across the entire region next week. && .AVIATION... Updated 525 PM MDT Thu Jul 23 2020 (24/00Z TAF Period) Scattered to numerous showers and thunderstorms will continue to move from west to east across Southwest and into portions of North Central Montana early this evening. Some storms, mainly over eastern portions of Central and North Central Montana, could be severe and produce damaging wind gusts early this evening in and near the KLWT terminal. Otherwise, expect periods of MVFR/IFR conditions in areas of heavy precipitation, with variable and gusty winds. Precipitation is generally expected to clear all terminals between 03-06z Friday. Mountain obscuration is likely into the early morning hours on Friday. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .FIRE WEATHER... A Fire Weather Watch has been issued for the Cut Bank area for Friday afternoon/evening. Low humidity and gusty west winds could create critical fire weather conditions in this region. Any rainfall today could help reduce the potential for critical fire weather conditions on Friday, and this will continue to be evaluated throughout the day today and tonight should rainfall develop in this region. Brusda && .PREV DISCUSSION... /ISSUED 525 PM MDT Thu Jul 23 2020/ Rest of this Afternoon through Friday... Numerous to widespread thunderstorm activity has already developed given moderate instability and plentiful moisture across southwest Montana. This activity will quickly move north and east through central and north-central Montana through early to mid- evening before largely exiting the area. The upper level disturbance moving through the region this afternoon is fairly strong, so widespread wetting rains are expected across much of southwest and central Montana. Lightning activity will also be substantial. The Marginal Risk for severe storms was upgraded once again to a Slight Risk over Central/Southwest MT for this afternoon into early evening, with large hail and damaging winds the severe threats. On Friday, the chances for storms will mainly affect Southwest and portions of Central MT, while warm, dry, and windy conditions developing across the Hi- Line, especially immediately downwind of the Front Range. Saturday through Sunday... With an upper level trof residing over the region this weekend, afternoon temperatures will not be quite as hot as they have been. Additionally, the chances for showers/thunderstorms will be quite low this weekend, with the most likely area of any storms to occur being over Southwest MT. Monday through Thursday... With an upper level ridge of high pressure building over the region, very warm/hot temperatures are forecast to move back into the region for much of next week. There is a chance afternoon highs could be a few degrees warmer than currently forecast, especially if skies remain mostly clear during the day. Upper level disturbances will move through the region starting on Tuesday and then continuing through the rest of the week. Thus some thunderstorms are possible each day, which could result in temperatures being a touch cooler on some days. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 57 84 54 79 / 10 10 20 10 CTB 52 80 47 75 / 0 0 0 10 HLN 54 85 53 80 / 10 20 30 20 BZN 51 85 51 80 / 50 40 40 40 WYS 42 78 42 77 / 60 30 30 50 DLN 50 81 49 79 / 40 40 20 30 HVR 59 89 54 79 / 30 10 20 10 LWT 54 84 52 75 / 30 40 50 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jul 23, 10:36 PM MDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1036 PM MDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND GST 12 E BOZEMAN 45.67N 110.80W
07/23/2020 M61 MPH GALLATIN MT DEPT OF HIGHWAYS
61 MPH WIND GUST ON BOZEMAN PASS.
&&
BRUSDALocal storm report, Jul 23, 10:38 PM MDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1038 PM MDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 8 WSW GRANT 44.97N 113.22W
07/23/2020 M60 MPH BEAVERHEAD MT MESONET
60 MPH WIND GUST AT BRENNER RAWS. TIME OF
EVENT IS ESTIMATED.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:31 PM MDT | Special Weather Statement | TFX | Fergus | 29 min |
| Jul 23, 7:22 PM MDT | Special Weather Statement | TFX | 38 min |
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.